Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Charleston, WV

May 1, 2003Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2003, 4:11 PM EDT for Lawrence County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:11 PM EDT (20:11 UTC)
Expired
May 1, 2003, 4:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS51 KRLX 012011
SVRRLX
OHC087-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST OHIO...

* UNTIL 445 PM EDT...

* AT 409 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR BURLINGTON...OR ABOUT 2 MILES EAST OF CEREDO...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHESAPEAKE.

THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES AND WIND 
GUSTS IN EXCESS OF 50 MPH.

--CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8260 3840 8247 3855 8224 3866 8244

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:40 PM EDT, 31 minutes earlier.

Area forecast discussion, May 1, 3:40 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU MAY 1 2003

********************************************************************
340 PM EDT THU MAY 1 2003

...TONIGHT AND FRIDAY...
SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORM WATCHES POSTED TO OUR
NORTHWEST AND NORTH...CLOSER TO THE FRONTAL BOUNDARY.  STILL SHOWERS
AND THUNDERSTORMS HAVE BEEN POPPING OUT IN WARM MOIST AIRMASS. LARGE
BOWING SYSTEM ACROSS WESTERN KENTUCKY...AND MOVING EASTWARD.  MUCH
OF THE REGION REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGHOUT THE TIME PERIOD.  SOUTHWEST WINDS WILL CONTINUE OVERNIGHT
AND THEN TURN NORTHWESTERLY OUT AHEAD OF THE COLD FRONT.  WITH A FEW
MORE CLOUDS ANTICIPATED TOMORROW AFTERNOON...TEMPERATURES SHOULD TOP
OUT A FEW DEGREES COOLER THAN WHAT WAS EXPERIENCE TODAY.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
FRONTAL BOUNDARY TO SLIDE SOUTH THROUGH REGION FRIDAY NIGHT AS UPPER
TROUGH APPROACHES AND SWINGS THROUGH OHIO VALLEY BY SATURDAY.  GFS A
BIT MORE AMPLIFIED THAN ETA BUT MUCH LESS SO THAN 06Z GFS RUN.  WILL
KEEP CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
DECREASING TOWARDS 12Z FROM NORTHWEST TO SOUTHEAST.  WITH A LITTLE
PVA STILL PRESENT OVER EASTERN CWA SATURDAY MORNING WILL KEEP SLIGHT
CHANCE EARLY THEN DROP POPS AS SYSTEM MOVES EAST INTO MID ATLANTIC.
HIGH PRESSURE BUILDS IN ON SATURDAY BRINGING COOLER AND DRIER AIR
INTO REGION.  TWEAKED MAX TEMPS ON SATURDAY DOWN A COUPLE OF DEGREES
THINKING LOTS OF CLOUDS STILL AROUND AND COOLER 850H TEMPS.

SUNDAY LOOKS TO BE TRANSITION DAY AS SYSTEM EXITS EAST COAST AND
PLAINS SYSTEM GETS GOING.  MODELS INDICATE WARM FRONT RACING
NORTHEAST AND INTO SOUTHWEST ZONES LATE SUNDAY NIGHT AND SHOWING
PRETTY GOOD QPF.  HOWEVER WITH UPPER SHORTWAVE RIDGE OVERHEAD THINK
THIS IS A BIT FAST AND WILL HOLD OFF ON INTRODUCING PRECIP.  THE
HIGH QPF APPEARS TO INDICATE POSSIBLY SOME CONVECTIVE FEEDBACK
ISSUES.  GUIDANCE IS PRETTY WELL CLUSTERED AND NEAR CURRENT
FORECAST...THEREFORE NOT DEVIATING MUCH.

...MONDAY THROUGH NEXT THURSDAY...
UNCERTAINTY ABOUNDS ON THE TIMING OF THE SYSTEM FOR EARLY TO MIDDLE
OF NEXT WEEK.  NEW 12Z ETA RUN TRIES TO BRING THE WARM FRONT IN
SUNDAY NIGHT.  LOOKING AT THE 00Z/6Z GFS ALONG WITH THE ECMWF AND
CANADIAN...HAVE TRENDED SLOWER...SIMILAR TO THE HPC GRAPHICS WHICH
BRINGS THE WARM FRONT ACROSS THE REGION ON MONDAY.  THE UPPER RIDGE
BETWEEN SYSTEMS SHOULD PROTECT THE REGION INTO MONDAY MORNING.

WARM FRONT SHOULD PASS ON MONDAY WITH SHOWERS AND POSSIBLY A
THUNDERSTORM.  AFTER THIS...WE WILL SIT IN THE WARM SECTOR UNTIL THE
COLD FRONT MOVES THROUGH LAST TUESDAY NIGHT INTO WEDNESDAY MORNING.
SHOWERS AND TSTORMS WILL REMAIN A FACTOR INTO WEDNESDAY.  ONCE THE
FRONT HAS PASSED...TIMING ON WHEN PRECIP ENDS IS IN QUESTION.  WITH
THE UPPER TROUGH TO THE WEST...THE STRENGTH OF WHICH VARIES...MAY
KEEP ENOUGH MOISTURE AND LIFT TO KEEP SHOWERS A POSSIBILITY.  THUS
HAVE LEFT A CHANCE IN EARLY IN THE DAY...BUT GRADUALLY DRY THINGS
OUT BY EVENING.  HIGH PRESSURE SHOULD BUILD IN FOR THE REMAINDER OF
THE PERIOD.

FOR TEMPERATURES...MEX GUIDANCE WAS RIGHT IN LINE WITH PREVIOUS
FORECAST FOR MOST PERIODS AND WAS GENERALLY FOLLOWED.  DID COOL MAX
TEMPS ON MONDAY AS BEING NORTH OF WARM FRONT SHOULD ALLOW FOR MORE
CLOUDS THAN PREVIOUSLY FCST.

.RLX...
WV...NONE.

VA...NONE.

KY...SEVERE THUNDERSTORM WATCH #199 IN EFFECT UNTIL 9 PM FOR
KYZ101>103-105.

OH...NONE.

.END/ KF/HC/ESS
********************************************************************
1015 AM EDT THU MAY 1 2003

...MORNING UPDATE DISCUSSION...

NO UPDATE ANTICIPATED FOR THIS MORNING.

KRLX 88D RADAR REMAINS OUT OF COMMISSION THIS MORNING FOR
MAINTENANCE PURPOSES...BUT IS EXPECTED TO BE BACK AND RUNNING AROUND
11 AM.  OUTFLOW BOUNDARY SITUATED ACROSS CENTRAL WEST VIRGINIA.
WILL BE WATCHING THIS FEATURE AS PRIME HEATING OF THE DAY ROLLS
AROUND.  ALREADY 7 DEGREES WARMER TODAY THAN YESTERDAY AT THIS TIME
AT CRW...AND 9 DEGREES WARMER AT CKB.

.END/KF

********************************************************************
248 AM EDT THU MAY 1 2003

THRU FRI -->

REGIONAL WSR-88D MOSAIC DEPICTS NO TSTM CLUSTERS NEARBY WHICH WL
HELP KEEP TRW AT BAY THIS MRNG...AS MCV WHICH TRAVERSED CWA YDY MRNG
IGNITED A CONVECTIVE INFERNO ACR NRN CWA.  TDY TYPICAL WRM XCTR
SCENARIO WITH SW WNDS AND MRNG ELVTD INSTABILITY DEPICTED BY
ALTOCU.  MUCH LIKE THE FORMER THINK BEST PRECIP CHCS R IN THE MTNS
WITH DIFFERENTIAL HEATING.  ALSO OVR SERN OH LTR THIS AFTN AS WK MID
LVL SUPPLIES STEEPENS LPS RTS AND H2 DIV PASSES.

TNGT...MDLS PEG AN MCS SKIRTING ACR SERN OH WITH DECENT EQUIV POT
TEMP ADV AND MSTR FLUX CONV IN LWST 5KFT...THUS WL CARRY LKLY POPS
THERE.  CHC ELSW AS FORCING MECHANISMS R WKR AND LOSS OF SOLAR
INSOLATION.

BY 12Z FRI MDLS DIFFER IN PLACEMENT OF BAROCLINIC ZN WITH GFS
SHOWING A PROGRESSIVE SLTN MEANWHILE ETA SOME 150 MILES
SLWR...KEEPING CLDFRNT ACR CNTRL OH.  OPTED FOR ETA SLTN GVN
ENSEMBLES DEPICT A SLWR OUTPUT.  STILL A TUFF CALL ON HRLY POPS WITH
WNDS SHIFTING NW AHD OF FRNT WHICH CUTS OFF SFC CONV AND MSTR
INFLUX.  00Z SUITE SHOWS LTL PRECIP WITH FROPA...MAINLY IN THE
MTNS.  TAILORED POPS REFLECTING HIGHEST PROB IN 15-18Z TIME PD THEN
A DEC AFTWRDS.

FOR TEMPS LTL CHANGE TO PVS GRIDS...STILL PREFER A COMPROMISE BTWN
MAV AND FWC TDY WL LEAN TWRDS FWC.  NXT TWO PDS ISC IN GUD
SHAPE...GVN CLDS WE ARE ROLLING WITH COOLER MAV FRI.

FRIDAY NIGHT ON...

ONGOING THUNDERSTORM CHANCE FRIDAY NIGHT AS LOW/FRONT/SHORT MOVE
RIGHT ACROSS AREA.  AS FRONT ROLLS THROUGH...WILL NIX THUNDER FROM
SLIGHT CHANCE AREA BEHIND FRONT AS STABILITY INCREASES.  FLOW NOT
VERY STRONG THIS NECK OF THE WOODS EITHER.  CURIOUSLY...PRECIP
EFFICIENCY POP TOOL OUTPUT QUITE LOW...DOWN IN THE TEENS AND 20S.

MODELS NOW CONCUR ON LIGHT NORTHEAST FLOW SATURDAY AS LAST OF UPPER
LEVEL SHORT ROLLS THROUGH.  WILL NIX POPS IN ABSENCE OF FORCING AND
FOCUS AND MARKED DROP IN PW.

REST UNCHANGED AT THIS TIME THOUGH THERE IS SOME SUGGESTION OF
FASTER SOLUTION INDICATED.

WITH HIGHER MINS/SLOWER SOLUTION W/R FRONT FRIDAY NIGHT.  NUMBERS
SATURDAY ARE LOWER THAN ONGOING AND COULD WORK OUT IF SUFFICIENT
CLOUDINESS HANGS AROUND.  NOT ENTIRELY SURE ABOUT THIS AT THIS POINT
AND H85 TEMPS DO SUPPORT ONGOING FORECAST...IF WE GET ALL OF IT.

FWM/TRM
********************************************************************
925 PM EDT WED APR 30 2003

CONVECTION DISSIPATING FAST THIS EVENING AS UPPER DISTURBANCE MOVES
NORTHEAST.  ONLY NEW CONVECTION DEVELOPING ON OUTFLOW BOUNDARIES ARE
OVER NORTH CENTRAL WEST VIRGINIA AND EXTREME SOUTHWEST
VIRGINIA...BUT NO THUNDER SEEN IN THESE.  EXPECT THESE SHOWERS TO
DISSIPATE BY MIDNIGHT AS THE ATMOSPHERE CONTINUES TO STABILIZE WITH
LOSS OF HEATING AND EXITING UPPER SYSTEM. OTHERWISE...THREW IN SOME
PATCHY FOG OVERNIGHT...ESPECIALLY WHERE RAIN HAS FALLEN...ALTHOUGH
OUTSIDE OF VALLEYS A LIGHT SOUTHERLY BREEZE SHOULD KEEP THE FOG
FROM BECOMING DENSE. TEMPERATURES LOOK GOOD.

JMV
********************************************************************
Hazardous weather outlook, May 1, 4:00 PM EDT, 11 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-012200

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEASTERN
KENTUCKY AND REMAIN IN EFFECT UNTIL 9 PM EDT.  HEAVY RAIN...FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND LARGE HAIL ARE POSSIBLE IN THIS
WARM MOIST AIRMASS.

THE REMAINING PORTIONS OF THE REGION ARE STILL IN A SLIGHT RISK OF
SEVERE WEATHER TONIGHT.  SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING
ACROSS MUCH OF THE AREA DURING THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS PUSHES SLIGHTLY EAST AND
SOUTH FRIDAY..BUT STILL REMAINS ACROSS THE CHARLESTON, WEST VIRGINIA
FORECAST AREA.  WE WILL BE SOUTH OF THE FRONT...SO ANY DAYTIME
HEATING INTERACTING WITH LOW LEVEL MOISTURE AND A TRIGGER MECHANISM
(BEING THE FRONT) COULD TRIGGER THUNDERSTORMS...WHICH MAY REACH
SEVERE LIMITS.  HAIL SHALL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS IN THE ABOVE AREAS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

In the hours before

Special weather statement, May 1, 3:34 PM EDT, 37 minutes before
KYZ101>103-105-WVZ005-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT THU MAY 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST
KENTUCKY INTO SOUTHWEST WEST VIRGINIA OVER THE NEXT COUPLE OF
HOURS.  SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF
35 MPH WILL BE POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, May 1, 3:38 PM EDT, 33 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT THU MAY 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WHILE THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION THIS
AFTERNOON...THE GREATEST RISK FOR STRONG THUNDERSTORMS WILL BE IN
THE WEST VIRGINIA...OHIO AND KENTUCKY COUNTIES NEAR AND WEST OF THE
OHIO RIVER.  THUNDERSTORMS IN THESE REGIONS HAVE THE BEST POTENTIAL
FOR PRODUCING LARGE HAIL...STRONG WIND GUSTS AND LOCALLY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES.

THE RISK FOR THESE STRONG THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING BEFORE DIMINISHING AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.